Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 187, NWS Topeka, KS

September 7, 2001Marshall County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 2001, 4:26 PM CDT for Marshall County, Washington County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 2001, 4:26 PM CDT (21:26 UTC)
Expired
Sep 7, 2001, 5:00 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WUUS53 KTOP 072126
SVRTOP
KSC117-201-072200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
  WESTERN MARSHALL COUNTY IN NORTHEAST KANSAS

* UNTIL 500 PM CDT

* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF BARNES...OR ABOUT 15 MILES
  NORTHEAST OF CLAY CENTER...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  GREENLEAF
  WASHINGTON
  BARNES
  WATERVILLE
  BLUE RAPIDS
  MARYSVILLE

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3986 9708 3957 9705 3958 9657 3990 9664

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:20 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 7, 4:20 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT FRI SEP 7 2001

SEVERE WEATHER AND HEAVY RAIN POTENTIAL THE IMMEDIATE FORECAST
CONCERNS.

ATMOSPHERE IS PRIMED WITH LAPS SHOWING CAPES IN THE 2500-3500 RANGE
OVER EASTERN KS. WATER VAPOR SHOWS UPPER LOW OVER WESTERN OKLAHOMA
PANHANDLE AND SHIFTING EAST. FRONT IS OVER CENTRAL KS WITH
THUNDERSTORMS BEGINNING TO FIRE. SEVERE THUNDERSTORM WATCH IS OUT
FOR MUCH OF CWA. HAVE ALSO ISSUED FLOOD WATCH FOR EASTERN HALF OF
CWA GENERALLY EAST OF A SENECA TO WESTMORELAND TO COUNCIL GROVE LINE
AS AREA WILL BE IN NORTHEAST QUAD OF UPPER LOW WITH PRECIPITABLE
WATERS IN THE 1.5 TO 2 INCH RANGE PER MODELS. WOULDNT BE SURPRISED
TO SEE SOME AREA GETTING UP TO 3 INCHES OF RAIN. MODELS ACTUALLY
MOVE PRECIPITATION ON OUT FAIRLY FAST AFTER MIDNIGHT WITH RAIN
LIKELY TO BE OVER BY SUNRISE. HOWEVER...NEXT SYSTEM DROPS RAPIDLY
INTO WESTERN KS ON SATURDAY AND MODELS INDICATING PRECIPITATION
TO SPREAD EAST INTO NORTH CENTRAL KS IN THE AFTERNOON WHERE HAVE
GONE WITH 30-40 PERCENT POPS...WILL LEAVE NORTHEAST AND EAST CENTRAL
KS DRY UNTIL SATURDAY NIGHT.

FOR SATURDAY NIGHT AND SUNDAY...WILL GO WITH 50 PERCENT POPS ACROSS
CWA AS NEXT UPPER TROUGH MOVES SLOWLY ACROSS.

TEMPWISE...GUIDANCE TEMPERATURES IN THE UPPER 50S TO LOWER 60S LOOK
REASONABLE FOR TONIGHT. FOR SATURDAY...HAVE RAISED TEMPERATURES SOME
OVER PREVIOUS FORECAST AS BOTH ETA/FWC MOS INDICATING HIGHS FROM THE
LOWER 80S EAST CENTRAL TO MIDDLE 70S NORTH CENTRAL.
H9HOWEVER...BELIEVE WILL STILL HAVE QUITE A FEW CLOUDS...AND WITH
FRONT HAVING PASSED THROUGH THE AREA PER ETA/AVN...DECIDED TO GO
WITH AROUND 70 NORTH CENTRAL AND INTO THE MIDDLE/UPPER 70S EAST
CENTRAL. WITH ALL CLOUDS AND POSSIBLE PRECIPITATION SUNDAY...THE
COOLER FAN/MAV NUMBERS LOOKED BETTER.

.TOP...FLOOD WATCH UNTIL 2 AM SATURDAY MORNING FOR AREAS ALONG
       AND EAST OF A SENECA TO WESTMORELAND TO COUNCIL GROVE LINE.

38

In the hours before

Special weather statement, Sep 7, 11:20 AM CDT, 5 hours 6 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-072300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1120 AM CDT FRI SEP 7 2001

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS A PART OF
NORTH CENTRAL...AND MOST OF NORTHEAST AND EAST CENTRAL KANSAS THIS
AFTERNOON AND EVENING.

SEVERE STORMS ARE STILL EXPECTED TO DEVELOP BETWEEN 2 AND 4 PM OVER
EASTERN PARTS OF NORTH CENTRAL KANSAS...MOST LIKELY IN A CORRIDOR
FROM MARYSVILLE TO ABILENE.  SOME SUPERCELL STORMS ARE POSSIBLE WITH
THE INITIAL DEVELOPMENT DURING THE AFTERNOON. THE STORMS ARE THEN
EXPECTED TO FORM A SQUALL LINE AS THEY MOVE INTO NORTHEAST AND EAST
CENTRAL KANSAS DURING THE LATE AFTERNOON AND EVENING.  THE PRIMARY
THREAT WITH THESE SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE
LATE AFTERNOON.

VERY HEAVY RAINS...ON THE ORDER OF ONE TO THREE INCHES...WILL ALSO
BE POSSIBLE.  THE HEAVIEST RAINS WILL LIKELY FALL SOUTHEAST OF A
HOLTON TO COUNCIL GROVE LINE FROM LATE AFTERNOON THROUGH MIDNIGHT.

SYNOPSIS: A COLD FRONT MOVING INTO NORTHCENTRAL KANSAS...WILL
COMBINE WITH MOIST AND UNSTABLE AIR OVER EASTERN KANSAS...TO PRODUCE
THE STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAIN.  THE FRONT WILL
MOVE EAST THROUGH EASTERN KANSAS BY MIDNIGHT...TAKING THE
SEVERE WEATHER THREAT WITH IT.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION.

38

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:54 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha51 min
Sep 7, 5:47 AM CDTSevere Thunderstorm WarningTOPNemaha28 min
Sep 7, 4:41 PM CDTSevere Thunderstorm WarningTOPPottawatomie34 min
Sep 7, 4:53 PM CDTSevere Thunderstorm WarningTOPCloud, Republic67 min
Sep 7, 5:01 PM CDTTornado WarningTOPDickinson44 min
Sep 7, 5:13 PM CDTTornado WarningTOPClay, Geary32 min
Sep 7, 5:41 PM CDTTornado WarningTOPGeary, Riley34 min
Sep 7, 5:44 PM CDTTornado WarningTOPDickinson46 min
Sep 7, 5:56 PM CDTSevere Thunderstorm WarningTOPRepublic49 min
Sep 7, 6:15 PM CDTTornado WarningTOPPottawatomie, Riley30 min
Sep 7, 6:46 PM CDTSevere Thunderstorm WarningTOPWashington14 min
Sep 7, 6:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.